Strange behaviour blamed on sleeping pills

Reports of some very strange behavior by insomniacs taking a prescribed sleeping pill have been of concern and have raised safety questions about insomnia medications.

Much of the concern is centered around a class of drugs called sedative/hypnotics or sleep medications.

Zolpidem (Ambien) is one such medication and it affects chemicals in the brain that may become unbalanced; it is called a called central nervous system (CNS) depressant because it slows down the nervous system.

Side-effects apparently range from binge eating to having sex while asleep and researchers in Minnesota are studying cases where insomniacs taking Ambien got up in the middle of the night, binged uncontrollably, then remembered nothing of their actions.

The researchers expect to publish their data shortly.

Experts say these sort of sleep-induced side effects while on the medications have been around for years, but they believe the rate of incidents is on the rise because of an explosion in the use of such drugs.

According to the American Academy of Sleep Medicine, as many as 30 million people in the United States take sleep medications and this equates say some to a 50 percent increase since the beginning of the decade.

Some of the most serious side effects reported are short-term memory loss, and accidents involving patients who drive the next day while still feeling drugged.

Donna Arand, president of the American Insomnia Association, says patients who may have engaged in this unusual behavior at night are rare and bizarre.

The increased use of the drugs is encouraged by heavy advertising and as a result patients may be using the drugs for longer periods than they are intended, say the experts.

Consumer group Public Citizen has warned that Ambien should only be used on a limited basis because it causes temporary amnesia.

Ambien's manufacturer Sanofi-Aventis says sleepwalking is a rare side effect and is listed on Ambien's label.

The company says it reports all events to the FDA but had no statistics on the prevalence of sleepwalking.

Doctors do advise against abruptly stopping the drugs, which can cause withdrawal symptoms including seizures.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post
You might also like...
People with three or more concussions may have worse cognitive function in later life